Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 1, 2017, 6:21 PM MDT for Chouteau County, Montana. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2017, 6:21 PM MDT (00:21 UTC)
- Expired
- Jun 1, 2017, 7:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Chouteau County, MT
The radar
The Great Falls radar (KTFX), 111 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:37 PM MDT | TSTM WND GST 61 | 1 N Loma, MT | |
| Jun 1, 6:40 PM MDT | TSTM WND GST 60 | 5 Ne Loma, MT | TRAINED SPOTTER REPORTS AN ESTIMATED 60 TO 70 MPH WIND GUST ALONG HWY 87. TREE LIMBS OF 3 IN DIAMETER ALSO REPORTED DOWN. |
| Jun 1, 6:58 PM MDT | TSTM WND GST 65 | Big Sandy, MT | SPOTTER ESTIMATED 60 TO 70 MPH WIND GUSTS. A LOT OF MEDIUM SIZE BRANCHES DOWN. POWER OUT. THE WIND CAUSED SIGNIFICANT REDUCTION IN VISIBILITY DUE TO BLOWING DUST. PEA SIZE HAIL ALSO FELL. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -200 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
080
WUUS55 KTFX 020021
SVRTFX
MTC015-020100-
/O.NEW.KTFX.SV.W.0017.170602T0021Z-170602T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
621 PM MDT THU JUN 1 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Chouteau County in north central Montana...
* Until 700 PM MDT
* At 619 PM MDT, a severe thunderstorm was located near Fort Benton,
moving northeast at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Winds in excess of 60 mph and hail up to the size of
quarters have been observed with this storm.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will be near,
Big Sandy around 655 PM MDT.
Other locations impacted by this severe thunderstorm include Shonkin,
Loma, Carter, Virgelle and Kenilworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4822 10985 4822 10975 4797 10966 4760 11056
4780 11105 4822 11074 4822 11062 4831 11061
4830 10985
TIME...MOT...LOC 0019Z 221DEG 45KT 4791 11065
HAIL...1.00IN
WIND...70MPH
$$
HoenischWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:40 PM MDT, 41 minutes earlier.
Area forecast discussion, Jun 1, 5:40 PM MDT, 41 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 540 PM MDT Thu Jun 1 2017 ...UPDATED AVIATION SECTION... .SYNOPSIS... A cold front will bring widespread showers and thunderstorms through this evening across western and central Montana. A few storms may become strong to severe at times...with strong winds...hail...and frequent lightning being the main threat. Shower and thunderstorm activity is then expected to diminish tonight. Breezy and slightly cooler conditions are then expected for Friday...with mainly dry conditions also expected. Warming conditions are then expected for the weekend...with a few scattered thunderstorms possible on Sunday. && .DISCUSSION... Tonight through Saturday...Thunderstorms are starting to develop ahead of an approaching cold front this afternoon. Forecast remains on track that this cold front will bring widespread thunderstorm activity...with a few strong to severe storms possible. 18z special sounding shows some modest cape near 1000 J/KG possible with some increasing 0-6 KM shear with a strong jet associated with the front. All day cloud cover will be the limiting factor...especially for the large hail threat. There was high amounts of DCAPE in the special sounding...and the potential for inverted-v profile today...so damaging wind looks to be the main threat this afternoon and evening. Overall sticking with the isolated severe threat to along and east of I-15...especially from Helena to Canada and east. After the front passes through tonight...shower activity should diminish from west to east...with almost all activity ending by Friday morning. The remainder of Friday will be slightly cooler with highs in the 70s and gusty westerly winds as a weak clipper system moves through the area. Winds 30 to 40+ mph are possible on Friday...especially along the Hi-Line. Winds then diminish Friday night. Saturday will see a ridge of high pressure briefly move overhead...bringing mainly dry conditions...mostly clear skies...and warming conditions...perhaps back into the low 80s. Anglin Saturday Night through Thursday...The upper level ridge axis shifts east of the forecast area Saturday night. Weak shortwave energy moving through the southwesterly flow could spawn isolated, mainly mountain showers Saturday night and Sunday. Temperatures have trended warmer, now forecast to reach the upper 80s to near 90F on Sunday afternoon. A more organized Pacific system crosses the Northern Rockies early Monday. A few strong thunderstorms become possible if this wave slows or intensifies and arrives at peak heading Monday afternoon. Model guidance for this system has been inconsistent, now showing the wave remaining open and ejecting quickly east of the area. Given this uncertainty, will continue to maintain chances for showers and thunderstorms in the forecast for Monday and Tuesday, along with cooler temperatures. A broad, large scale ridge builds over the interior western U.S. Wednesday and Thursday, providing a period of dry and warmer conditions. PN && .AVIATION... Updated 2340Z. A disturbance in the moist southwest flow aloft will bring scattered strong thunderstorms with heavy rain, lots of lightning, strong wind gusts in excess of 40 mph, and small hail to the area along and east of a KCTB-KBZN line through around 04Z. However, storms will be decreasing from the west during that time. The storms will generally produce brief MVFR to possibly IFR conditions. More widespread rain showers will move in behind the storms for a few hours. A strong cold front will then move east across the area overnight after 04Z, and increasing westerly downslope winds will help dry out the area through 16Z or so. Winds will continue through the day on Friday, keeping conditions VFR. Coulston && .HYDROLOGY... With warm weather expected through the weekend...higher elevation mountain runoff will continue. Latest Missouri Basin River Forecast Center (MBRFC) river forecasts continue to show water levels on the Big Hole River near Melrose rising above flood stage by Sunday morning, then remaining above flood stage through the week and into the following weekend. Have therefore issued a Flood Watch for the Big Hole. Smaller streams and creeks coming out of the mountains are also expected to rise to near bankfull levels in the coming days but have held off on issuing any highlights at this time. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 51 74 45 83 / 70 10 0 0 CTB 49 70 42 81 / 30 10 0 0 HLN 50 76 48 85 / 60 10 0 0 BZN 47 76 43 84 / 50 20 0 0 WEY 40 68 34 76 / 30 10 0 0 DLN 45 74 44 83 / 40 20 0 0 HVR 55 79 47 86 / 70 10 0 0 LWT 51 72 45 80 / 30 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch for the Big Hole River near Melrose. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 1, 5:25 PM MDT, 56 minutes before
Special Weather Statement National Weather Service Great Falls MT 525 PM MDT THU JUN 1 2017 MTZ009-046-048-049-020000- Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT- Eastern Teton MT-Eastern Pondera MT- 525 PM MDT THU JUN 1 2017 ...SPECIAL WEATHER STATEMENT... At 524 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles northwest of Choteau to 6 miles west of Dutton. Movement was northeast at 40 mph. Pea size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Conrad, Choteau, Dutton, Brady, Collins, Bynum, Pendroy and Farmington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Moderate to heavy rainfall is also occurring with these storms, and may lead to localized ponding on roadways. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4825 11234 4811 11141 4771 11178 4783 11245 TIME...MOT...LOC 2324Z 204DEG 34KT 4790 11230 4782 11184 Moldan
Local storm report, Jun 1, 5:33 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
533 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL MARYSVILLE 46.75N 112.30W
06/01/2017 M1.00 INCH LEWIS AND CLARK MT TRAINED SPOTTER
QUARTER SIZED HAIL IN BIRDSEYE.
&&
BHLocal storm report, Jun 1, 5:41 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
541 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 5 SSW GREAT FALLS 47.44N 111.33W
06/01/2017 M1.00 INCH CASCADE MT TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED IN THE BIG BEND/FOX FARM
AREA SW OF GREAT FALLS.
&&
BHLocal storm report, Jun 1, 6:03 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
603 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL MALMSTROM AFB 47.51N 111.18W
06/01/2017 M0.75 INCH CASCADE MT ASOS
SEVERAL REPORTS OF HAIL UP TO 3/4 INCH DIAMETER AT
MALMSTRON AFB.
&&
BHLocal storm report, Jun 1, 6:16 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
616 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 7 WSW FORT BENTON 47.79N 110.79W
06/01/2017 E60 MPH CHOUTEAU MT TRAINED SPOTTER
TRAINED SPORTTER ON HIGHWAY 87 NEAR MILE MARKER 33
REPORTED WIND GUSTS TO AT LEAST 60 MPH. DUST IS BEING
KICKED UP... WHICH IS REDUCING VISIBILITY.
&&
MOLDANLocal storm report, Jun 1, 6:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
618 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND GST BLACK EAGLE 47.52N 111.28W
06/01/2017 E50 MPH CASCADE MT COUNTY OFFICIAL
BLACK EAGLE LIEUTENANT ALSO REPORTED PEA SIZED HAIL
ALONG WITH WIND GUSTS.
&&
KLGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:28 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Jun 1, 6:58 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 47 min |
| Jun 1, 7:50 PM MDT | Special Weather Statement | TFX | Blaine, Hill | 40 min |
| Jun 1, 8:29 PM MDT | Special Weather Statement | TFX | Blaine | 46 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.